Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Memphis, TN

March 1, 2020Craighead County, Mississippi County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2020, 6:55 PM CST for Craighead County, Mississippi County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2020, 6:55 PM CST (00:55 UTC)
Expired
Mar 1, 2020, 7:26 PM CST
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Craighead County, AR, Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO

The radar

The Memphis radar (KNQA), 71 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 6:55 PM CSTHAIL 0.88Monette, ARNICKEL AND SMALLER SIZED HAIL IN MONETTE.
Mar 1, 6:58 PM CSTHAIL 1Leachville, ARQUARTER SIZED AND SMALLER HAIL COVERED GROUND IN LEACHVILLE.
Mar 1, 7:00 PM CSTHAIL 1.75Leachville, ARGOLFBALL SIZE HAIL JUST OUTSIDE OF LEACHVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS54 KMEG 020055
SVRMEG
ARC031-093-MOC069-155-020145-
/O.NEW.KMEG.SV.W.0045.200302T0055Z-200302T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
655 PM CST Sun Mar 1 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  East central Craighead County in eastern Arkansas...
  Northwestern Mississippi County in eastern Arkansas...
  Southwestern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...

* Until 745 PM CST.

* At 654 PM CST, a severe thunderstorm was located over Monette,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Blytheville, Gosnell, Manila, Leachville, Monette, Hornersville,
  Jolliff Store, Happy Corners, Delfore, Calumet, Vail, Macey, Big
  Lake, Carmi, Whisp, Buckeye, Burton, Arkmo, Woodland Corner and
  Walters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3581 9031 3593 9039 3621 8997 3592 8980
TIME...MOT...LOC 0054Z 244DEG 31KT 3589 9029 

HAIL...1.00IN
WIND...<50MPH
 
$$

MJ
2 follow-up statements
213 
WWUS54 KMEG 020104
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
704 PM CST Sun Mar 1 2020

ARC031-020114-
/O.CAN.KMEG.SV.W.0045.000000T0000Z-200302T0145Z/
Craighead AR-
704 PM CST Sun Mar 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAIGHEAD COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3585 9025 3595 9029 3615 8994 3592 8980
TIME...MOT...LOC 0104Z 244DEG 31KT 3593 9019 

$$

ARC093-MOC069-155-020145-
/O.CON.KMEG.SV.W.0045.000000T0000Z-200302T0145Z/
Mississippi AR-Pemiscot MO-Dunklin MO-
704 PM CST Sun Mar 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHWESTERN MISSISSIPPI...SOUTHWESTERN PEMISCOT AND SOUTHEASTERN
DUNKLIN COUNTIES...

At 704 PM CST, a severe thunderstorm was located near Leachville, 
moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Blytheville, Gosnell, Manila, Leachville, Hornersville, Jolliff
Store, Calumet, Buckeye, Burton, Woodland Corner, Pawheen, Poplar
Corner, Garson, Stark City, Yarbro, Rives, Hornersville Junction,
West Hermondale, New Survey and Gilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3585 9025 3595 9029 3615 8994 3592 8980
TIME...MOT...LOC 0104Z 244DEG 31KT 3593 9019 

HAIL...1.00IN
WIND...<50MPH
 
$$

MJ
320 
WWUS54 KMEG 020126
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
726 PM CST Sun Mar 1 2020

ARC093-MOC069-155-020135-
/O.CAN.KMEG.SV.W.0045.000000T0000Z-200302T0145Z/
Mississippi AR-Pemiscot MO-Dunklin MO-
726 PM CST Sun Mar 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN PEMISCOT AND SOUTHEASTERN DUNKLIN COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Additional storms 
producing small hail will be possible this evening.

LAT...LON 3585 9025 3595 9029 3615 8994 3592 8980
TIME...MOT...LOC 0123Z 244DEG 31KT 3601 8998 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:40 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 1, 5:40 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
540 PM CST Sun Mar 1 2020

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 259 PM CST Sun Mar 1 2020/

DISCUSSION...
Strong southerly winds have allowed for a warm day to occur
across the Mid-South. Temperatures have climbed into the mid 60s
to lower 70s across the area. Clouds are quickly beginning to
spread in from the west ahead of a weak shortwave. Expect showers
to begin developing soon. This will begin the first of several
rounds of rainfall that is expected over the Mid-South over the
next 72 to 90 hours.

Tonight...models are really showing convection blossoming this
evening as a 50-60 KT low-level jet moves into the area and will
be combined with warm air advection. There is some instability
with CAPE values between 500-1000 J/kg. Thus, some thunderstorms
could become strong to severe. The main threats would be gusty
winds and large hail.

The convection will push east by Monday morning as the low level
jet moves out of the area. Expect a possible lull in activity
through much of Monday before the next round of rainfall
begins by late Monday afternoon.

The atmosphere should be recovered from the morning rainfall by
late afternoon Monday as a cold front sinks south into the Mid-
South. Convection will begin developing along the front. The
convection will expand across the area into the evening hours as a
low level jet strengthens. CAPE values will again be between
500-1000 J/kg which may be enough to allow some storms to become
strong to severe. Large hail and damaging winds would be the main
threats.

The front will sink south on Tuesday. A lull in activity will
occur again through late Tuesday Night when rain will begin
spreading back into the area ahead of an upper low. This will be
the third round of expected rainfall. The upper low will track
over the region Wednesday Night into Thursday morning. This will
keep rain chances ongoing through Thursday morning before
tapering off from west to east.

Overall, total rainfall amounts have dropped from previous
forecasts. However, localized heavy rainfall will be possible with
any of the convection over the next 2 days. In addition, up to 3
inches of rain could fall across North Mississippi with the
current track of the upper low. Low lying and poorly drained areas
could flood as well as small creeks and streams.

Cooler temperatures are expected on Friday behind a reinforcing
cold front that will move through the Mid-South Thursday Night.
The front is expected to come through the area dry.

Temperatures will begin to modify next weekend as an upper ridge
builds over the area. Warmer and dry weather is expected.

KRM

&&

.AVIATION...
/00z TAFs/

Scattered showers and thunderstorms are moving across the Mid-
South this evening, mainly affecting areas north of I-40. We do
anticipate an expansion of the precipitation area, with elevated
convection possible into the early morning hours. Ceilings will
gradually decrease tonight and are likely to fall to MVFR by 08z
in most areas. There remains a potential for IFR ceilings early
Monday morning as well, but cloud bases will slowly improve during
the mid/late morning hours. Rain chances continue on Monday, but
we do expect a general lull in the heavier rain and thunderstorms.
Thus, only VCSH was carried for Monday.

Southerly winds will persist through the TAF period, gusty to
around 18-20 kts at times tonight. The low-level jet will be a
player again tonight, resulting in low-level wind shear from mid-
evening through roughly 9-10z.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 1, 2:18 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
218 PM CST Sun Mar 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-022230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
218 PM CST Sun Mar 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A few strong to severe thunderstorms will be possible tonight,
mainly along and west of the Mississippi River. Large hail and
locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe thunderstorms will be possible Monday night
across the entire Mid-South. Large hail, damaging winds and
locally heavy rainfall will be possible.

Up to 3 inches of rain through Thursday morning may cause flooding
of low lying and poorly drained areas across north Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Monday night.

In the hours before

Special weather statement, Mar 1, 5:21 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
521 PM CST Sun Mar 1 2020

ARZ018-026-027-020000-
Poinsett AR-Greene AR-Craighead AR-
521 PM CST Sun Mar 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CST
FOR...

Northwestern Poinsett County in eastern Arkansas...
South central Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 520 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Grubbs, or 11 miles east of Newport, moving
northeast at 40 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Poinsett...south central Greene and Craighead
Counties should monitor this storm closely.

LAT...LON 3580 9104 3588 9089 3588 9087 3590 9087
      3606 9059 3583 9041 3556 9104
TIME...MOT...LOC 2320Z 238DEG 33KT 3568 9104
Special weather statement, Mar 1, 5:52 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
552 PM CST Sun Mar 1 2020

ARZ028-TNZ019-048-050-020030-
Mississippi AR-Lauderdale TN-Dyer TN-Haywood TN-
552 PM CST Sun Mar 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CST
FOR...

Central Mississippi County in eastern Arkansas...
Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...

At 551 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Keiser, moving east at 40 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Mississippi...Lauderdale...southwestern Dyer and
northwestern Haywood Counties should monitor this storm closely.

LAT...LON 3558 9009 3574 9017 3601 8948 3575 8936
TIME...MOT...LOC 2351Z 249DEG 36KT 3569 9005
Special weather statement, Mar 1, 5:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 PM CST Sun Mar 1 2020

ARZ018-026-028-MOZ113-020045-
Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
557 PM CST Sun Mar 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CST
FOR...

Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 557 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Jonesboro, moving northeast at 40 mph.

People in southeastern Greene...eastern Craighead...northwestern
Mississippi and southwestern Dunklin Counties should monitor this
storm closely.

LAT...LON 3571 9070 3587 9081 3620 9021 3596 9004
TIME...MOT...LOC 2357Z 240DEG 33KT 3583 9068
Special weather statement, Mar 1, 6:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
645 PM CST Sun Mar 1 2020

ARZ026-028-MOZ113-020130-
Craighead AR-Mississippi AR-Dunklin MO-
645 PM CST Sun Mar 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CST
FOR...

Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Dunklin County in southeastern Missouri...

At 644 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Monette, moving northeast at 35 mph.

People in northeastern Craighead...northwestern Mississippi and
southeastern Dunklin Counties should monitor this storm closely.

LAT...LON 3579 9040 3591 9048 3617 9003 3592 8993
TIME...MOT...LOC 0044Z 244DEG 31KT 3587 9039

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:45 PM CSTSpecial Weather StatementMEGDunklin45 min
Mar 1, 7:24 PM CSTSpecial Weather StatementMEGDunklin36 min
Mar 1, 7:55 PM CSTSpecial Weather StatementMEGDunklin, Pemiscot35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.